Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 141, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2005, 6:43 PM EDT for Warren County, Pennsylvania. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2005, 6:43 PM EDT (22:43 UTC)
- Expired
- Aug 19, 2005, 7:45 PM EDT
- In force
- 62 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Warren County, PA
The radar
The Pittsburgh radar (KPBZ), 140 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 7:20 PM EDT | TSTM WND DMG | Tidioute, PA | TREES DOWN |
| Aug 19, 7:30 PM EDT | TSTM WND DMG | 8 Nw Marienville, PA | LARGE TREES BLOWN DOWN ONTO SR 666 BETWEEN WHIG HILL AND ENDEAVOR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 4:05 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 364 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 192243 SVRCTP PAC123-192345- /O.NEW.KCTP.SV.W.0141.050819T2243Z-050819T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 643 PM EDT FRI AUG 19 2005 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 745 PM EDT * AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF GRAND VALLEY...OR NEAR TITUSVILLE...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TIDIOUTE AROUND 705 PM EDT... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. LAT...LON 4179 7969 4162 7977 4136 7901 4162 7889 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:48 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 19, 3:48 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 348 PM EDT FRI AUG 19 2005 .SHORT TERM (TONIGHT)... WE HAVE A POTENTIALLY INTERESTING SCENARIO IN PLACE FOR LATER TODAY AND THIS EVENING...BUT AS YET LITTLE OR NO ACTIVITY DETECTED. WARM FRONT IS MOVING INTO WRN PA ACCOMPANIED BY A WIND SHIFT TO THE SOUTH AND A SURGE IN DEWPOINTS INTO THE LOWER 70S. THIS SHUD CONTINUE SLOWLY EAST INTO MY WRN COUNTIES TOWARD EVENING. 12Z GUID STILL WANTS TO SHOW ANOMALOUSLY STRONG FORCING TO DEVELOP...ESPECIALLY FOR THE DOG DAYS OF SUMMER. THE EXIT REGION OF AN UPPER LEVEL SPEED MAX...ON THE ORDER OF 60-80 KTS...IS MADE TO SURGE EASTWARD INTO THE REGION BY EVENING. BEING THAT THE NOSE OF THE UPPER JET STREAK IS SHOVED RIGHT INTO STATE...MODELS CONFINE THE BEST DIVERGENCE NORTH OF HERE IN NY STATE...IN THE LEFT EXIT REGION AS WOULD BE EXPECTED. STILL...THE LOWER BRANCH OF THIS THERMALLY INDIRECT TRANSVERSE CIRCULATION IS USED TO CREATE A RAPID RESPONSE IN THE LOW LEVEL WIND FIELD...BRINGING A SOUTHWESTERLY LOW LEVEL JET ON THE ORDER OF 30-40KT UP THRU CTRL AND NRN PA BY LATE AFTERNOON AND EVENING. SREF MEMBERS SHOW THE LOW LEVEL JET BEING SOME 3-4 STD DEVIATIONS STRONGER THAN NORMAL. MEANWHILE WE SEE DEEP LAYERED MEAN WEST-NORTHWESTERLY FLOW ABOVE THE VERY LOW LEVEL SOUTHERLIES... RESULTING IN HIGH VALUES OF FORECAST DEEP LAYER SHEAR WITH RUC AND HIGH RES ETA PROGGING VALUES OF SOME 30 TO 50 KTS BY THE 21-00Z TIME FRAME. MOISTURE IS ALREADY SEEN TO BE REBOUNDING. 12Z SOUNDINGS SHOWED PRECIP WATERS WELL OVER AN INCH...WITH VALUES IN THE 1.5 TO 2 INCH RANGE POISED JUST SOUTH OF THE REGION. ANOMALY CHARTS SHOW VALUES IN THE 1-3 STD DEV ABOVE NORMAL RANGE THRU THIS EVENING. BIGGEST LIMITING FACTOR CONTINUES TO BE THE LACK OF SUNSHINE HERE IN CTRL PA...THUS PUTTING A DAMPER ON THE INSTABILITY. WE ARE PRETTY EFFECTIVELY COOL AIR DAMMED AT THIS TIME WITH THE WARM FRONT DOG LEGGING OFF TO OUR WEST AND SOUTHWEST. VIS SAT LOOPS SHOWS THE LOW CLOUDS HANGING VERY TOUGH OVER THE CENTRAL MOUNTAIN AREA. MODELS SHOW THE WARM FRONT HAVING A HARD TIME MAKING IT INTO CTRL PA BEFORE NIGHTFALL AND DEVELOPS ONLY MODEST INSTABILITY INTO MY WESTERNMOST COUNTIES BY 21-00Z. WITH MID AFTERNOON EFFECTIVELY UPON US AND NOT MUCH HAPPENING...AM NOT CONFIDENT THAT MUCH WILL HAPPEN. THINK THE BEST CHC WILL BE OVER THE FAR NW PART OF THE AREA WHERE IT LOOKS LIKE THE SOUTHERLY FLOW IS STARTING TO SCOUR OUT THE LOW CLOUDS AND IT LOOKS TO BE STARTING TO DESTABILIZE. THIS TIME OF YEAR WE ARE ESPECIALLY TIED TO THE SUN WHEN IT COMES TO SEVERE STORMS...SO AS WE APPROACH SUN DOWN AND SEE THE LOSS OF HEATING...WE WILL ALSO SEE A RAPID FALL OFF IN THE POTENTIAL FOR SEVERE STORMS IN OUR AREA. IF THINGS DONT START COOKING SOON..THEY PROBABLY WONT AT ALL. LA CORTE && .LONG TERM (SATURDAY THROUGH FRIDAY)... INITIAL COLD FRONT SLIPS THROUGH ON SATURDAY WITH LIMITED DYNAMICS...SO KEPT POPS LOW DURING THE DAY AS PER MOS GUIDANCE. MORE IMPRESSIVE COLD FRONT FOLLOWS FOR SAT NIGHT INTO SUNDAY... BRINGING HIGH CHANCE/LOW LIKELY POPS WITH SLIGHT POSSIBILITY SOME STORMS MAY PRODUCE WIND DAMAGE. AFTER FRONT MOVES THROUGH THE WEATHER BECOMES BENIGN FOR SEVERAL DAYS FROM MONDAY THROUGH THURSDAY UNDER HIGH PRESSURE. COOL MORNINGS AND MOSTLY SUNNY DAYS WILL BE THE RULE. RIDGE AXIS WILL SLIDE BY LATE IN THE WEEK...ALLOWING SOME MOISTURE TO RETURN WITH SLOWLY RISING HEIGHTS. THERE WILL ALSO BE A LOW CHANCE OF TSTORMS SLIDING IN FROM THE WEST BY FRIDAY. && .AVIATION... FIRMLY COLD AIR DAMMED HERE IN THE RIDGE-VALLEY REGION. LOWER SUSQ HAS MANAGED TO CREEP UP TO VFR...WITH MOST OF THE REMAINDER OF THE REGION HAVING A HARD TIME LOSING THE MVFR CEILINGS. THINK THE OVERNIGHT WILL SEE A SLOW BUT GENERAL IMPROVEMENT OVER THE AREA AS SOUTHWESTERLY FLOW MANAGES TO ERODE THE CLOUDS FOR A TIME IN THE WARM SECTOR. SCATTERED CONVECTION SHUD KEEP THE NRN AND NERN AREAS FLIRTING WITH LOW CLOUDS AND REDUCED VISIBILITY OVERNIGHT...WITH THE REMAINDER OF THE TERMINALS SEEING MAINLY MVFR VISIBILITIES DEVELOPING IN THE INCREASINGLY HUMID AIRMASS. IF MORE WIDESPREAD RAINS DEVELOP...THINK THE LATE NIGHT AND PREDAWN HOURS COULD GET QUITE SOUPY. AT THIS TIME...THINK THE BEST CHANCE OF THAT TO HAPPEN WILL BE ACROSS THE NRN TIER. LA CORTE && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LACORTE/RXR LONG TERM...RXR AVIATION...LACORTE
Hazardous weather outlook, Aug 19, 4:43 AM EDT, 14 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 443 AM EDT FRI AUG 19 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-200845- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 443 AM EDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND WESTERN PORTIONS OF THE AREA LATER THIS AFTERNOON INTO EARLY TONIGHT AS A WARM FRONT MOVES ACROSS. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITHIN SOME OF THESE THUNDERSTORMS. IN ADDITION...THERE IS A SMALL CHANCE OF ISOLATED TORNADOES ACROSS THE WESTERN PORTIONS OF THE AREA DURING THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG COLD FRONT WILL SWEEP ACROSS CENTRAL PENNSYLVANIA LATE SATURDAY NIGHT. AHEAD OF...AND ALONG THIS FRONT...STRONG TO LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. THE MAIN THREAT FROM THESE THUNDERSTORMS WOULD BE DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO EARLY TONIGHT. KL
In the hours before
Special weather statement, Aug 19, 6:30 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 630 PM EDT FRI AUG 19 2005 PAZ004-192300- WARREN- 630 PM EDT FRI AUG 19 2005 ...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY... AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF TITUSVILLE...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR GRAND VALLEY AROUND 645 PM AND TIDIOUTE AROUND 700 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.